Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 47, NWS Binghamton, NY

August 13, 2004Pike County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Aug 13, 2004, 12:11 AM EDT for Pike County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2004, 12:11 AM EDT (04:11 UTC)
Expired
Aug 13, 2004, 4:15 AM EDT
In force
4 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Pike County, PA

The radar

The Binghamton radar (KBGM), 117 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 4.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2004-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 625 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2004-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
625 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 130420
FFWBGM
PAC103-130815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1211 AM EDT FRI AUG 13 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  PIKE COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 415 AM EDT

* AT 1206 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED THAT MORE LOCALLY HEAVY RAIN WAS ENTERING THE COUNTY     
  FROM THE SOUTH. RADAR ESTIMATES INDICATE THAT BETWEEN 5 AND 8      
  INCHES OF RAIN HAVE FALLEN LOCALLY SINCE LATE WEDNESDAY.           
  AN ADDITIONAL 1 TO 2 INCHES COULD FALL OVERNIGHT. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHOHOLA...
  PECKS POND...PAUPACK...LEDGERDALE...LACKAWAXEN...GREELEY AND
  BLOOMING GROVE.

EMERGENCY MANAGEMENT OFFICIALS INDICATE THAT SIGNIFICANT FLOODING IS 
STILL OCCURRING OVER WESTERN AND CENTRAL SECTIONS OF THE COUNTY.  
NUMEROUS ROADS ARE CLOSED...AND SOME HAVE BEEN WASHED OUT.  
SHOHOLA...GREENTOWN...AND LACKAWAXEN TOWNSHIPS HAVE BEEN THE HARDEST 
HIT.   

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

LAT...LON 4142 7485 4110 7505 4127 7530 4136 7533
      4154 7516 4157 7507

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 10:30 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 12, 10:30 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1030 PM EDT THU AUG 12 2004

.SHORT TERM (OVERNIGHT - FRIDAY)...
BANDS OF HEAVY RAIN CONTINUE TO TRAIN UP THROUGH OUR EASTERN
ZONES...WHERE SEVERAL FLASH FLOOD WARNINGS ARE ONGOING.  STEADY
LIGHT TO MODERATE STRATIFORM RAINFALL...OCCASIONALLY HEAVY...IS ALSO
AFFECTING THE REST OF CENTRAL NY AND NORTHEAST PA AS TROPICAL
MOISTURE INTERACTS WITH THE STALLED FRONTAL ZONE.  THIS SCENARIO
WILL PERSIST OVERNIGHT.

LOOKING AT THE LATEST SATELLITE AND RADAR IMAGERY...AS WELL AS MODEL
GUIDANCE...IT APPEARS THAT THE MOST PERSISTENT RAIN SHOULD EXIT THE
AREA FRIDAY MORNING...PERHAPS A LITTLE EARLIER THAN ORIGINALLY
EXPECTED.  NONETHELESS...NO CHANGES WILL BE MADE TO THE PRESENT
AREAL COVERAGE OR TIMING OF THE FLOOD WATCH.  ANY HYDRO-RELATED
PROBLEMS FROM OVERNIGHT RAINFALL COULD WELL LAST INTO
FRIDAY.

WE MADE MINOR TWEAKS TO THE OVERNIGHT TEMPERATURE AND DEW POINT
GRIDS BASED ON PRESENT READINGS.

&&

.PREVIOUS DISCUSSION...
SHORT TERM (FRIDAY NIGHT AND SATURDAY)...

RAIN SHOULD END FROM SOUTHWEST TO NORTHEAST FRIDAY AFTERNOON INTO
FRIDAY EVENING.

SATURDAY WILL BE THE CALM IN THE STORM AS REMAINS OF BONNIE MOVE OFF
TO THE NORTHEAST. ALL EYES THEN TURN TO CHARLEY... WHICH HAS
CURRENTLY INTENSIFIED INTO A CAT 2 HURRICANE SOUTH OF CUBA.

.LONG TERM (SAT NITE-THURS)...
LITTLE TIME FOR DETAILED EXTENDED DISCN WITH ONGOING STRONG TO SVR
CONVECTION IN AREA ATTM. HRCN MDLS AND GFS BRING CIRCULATION OF
CHARLEY UP ACROSS NE PA AND SE NY SAT NITE AND SUNDAY MORNING. LOTS
OF UNCERTAINTY AT THIS TIME RANGE...BUT STILL HAVE ENOUGH
CONSISTENCY IN MODEL RUNS AND TPC FCSTS TO GO WITH POPS AT LEAST A
LITTLE BETTER THAN FLIP OF A COIN OVER WRN CATS/POCS AND NE PA LATER
SAT NITE AND SUN AM WITH CHC POPS FURTHER WEST AND NORTH. FLOW ALOFT
REMAINS IN A MEAN TROF THRU THE PERIOD BUT HIGH PRES WORKING IN
UNDERNEATH SHOULD GIVE A FEW DAYS TO DRY OUT ON MON-TUES...THEN
MOIST RETURN FLOW ON BACKSIDE OF HIGH AND APCH FRONT WILL GRDLY
BRING IN HIGHER CHCS FOR SHRA/TSRA ON TUES NITE-THURS. GENLY
ACCEPTED MEX GUIDANCE TEMPS.

&&

.AVIATION...
NO MOVEMENT IN STATIONARY BOUNDARY THIS EVENING. TROPICAL MOISTURE
FLOWING NORTHWARD IS PRECIPITATING IN BANDS ACROSS OUR REGION. HEAVY
RAIN UNDER THE BANDS WILL RESTRICT VISBYS TO LESS THAN 2 MILES AT
TIMES AND LOWER CIGS TO 700 FEET OR LESS. MODERATE RAIN WILL BRING
LESS EXTREME CIG AND VIS RESTRICTIONS...HOWEVER RAIN WILL PERSIST
THROUGH THE BETTER PART OF FRIDAY. ALTHOUGH THE REMNANTS OF BONNIE
WILL AFFECT THE REGION LATER IN THE FORECAST PERIOD...STORM WEAKENS
CONSIDERABLY AND DOES NOT APPEAR AS IF IT WILL BRING A WIND THREAT.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH THROUGH FRIDAY FOR THE SUSQUEHANNA REGION...WESTERN
MOHAWK VALLEY...AND THE CATSKILLS.
PA...FLOOD WATCH THROUGH FRIDAY ALL OF NE PA.

&&

MSE/BREWSTER/MJ/DP
Hazardous weather outlook, Aug 12, 3:04 AM EDT, 21 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
304 AM EDT THU AUG 12 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-120903-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
304 AM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...SCATTERED THUNDERSTORMS ARE POSSIBLE...HOWEVER
THEY ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...
HEAVY RAIN AND THUNDERSTORMS ARE POSSIBLE FRIDAY AS THE REMAINS OF
TROPICAL STORM BONNIE MOVE THROUGH THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Local storm report, Aug 12, 8:03 PM EDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
803 PM EDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0211 PM     TSTM WND DMG     LIVINGSTON MANOR        41.90N 74.83W
08/12/2004                   SULLIVAN           NY   COUNTY OFFICIAL

            TREES AND WIRES DOWN.

0720 PM     FLASH FLOOD      LIVINGSTON MANOR        41.90N 74.83W
08/12/2004                   SULLIVAN           NY   LAW ENFORCEMENT

            ROADS FLOODED.

0720 PM     FLASH FLOOD      BARRYVILLE              41.48N 74.93W
08/12/2004                   SULLIVAN           NY   LAW ENFORCEMENT

            SEVERAL ROAD WASHOUTS ALONG ROUTE 97 IN WESTERN SULLIVAN
            COUNTY.

0730 PM     FLASH FLOOD      SHOHOLA                 41.47N 74.92W
08/12/2004                   PIKE               PA   COUNTY OFFICIAL

            NUMEROUS ROAD WASHOUTS FROM FLASH FLOODING. ALSO REPORTED
            IN LORDS VALLEY AND PECKS POND.

&&

NICOSIA
Local storm report, Aug 12, 9:53 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
953 PM EDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FLASH FLOOD      BARRYVILLE              41.48N 74.93W
08/12/2004                   SULLIVAN           NY   LAW ENFORCEMENT

            SEVERAL ROAD WASHOUTS ALONG ROUTE 97 IN WESTERN SULLIVAN
            COUNTY.

0720 PM     FLASH FLOOD      LIVINGSTON MANOR        41.90N 74.83W
08/12/2004                   SULLIVAN           NY   LAW ENFORCEMENT

            ROADS FLOODED.

0730 PM     FLASH FLOOD      SHOHOLA                 41.47N 74.92W
08/12/2004                   PIKE               PA   COUNTY OFFICIAL

            NUMEROUS ROAD WASHOUTS FROM FLASH FLOODING. ALSO REPORTED
            IN LORDS VALLEY AND PECKS POND.

0900 PM     FLASH FLOOD      GREENTOWN               41.32N 75.32W
08/12/2004                   WAYNE              PA   LAW ENFORCEMENT

            ROADS FLOODED. SEVERAL BASEMENTS FLOODED.

0915 PM     FLASH FLOOD      LAKE ARIEL              41.45N 75.38W
08/12/2004                   WAYNE              PA   COUNTY OFFICIAL

            ROAD FLOODING.

0920 PM     FLASH FLOOD      BARRYVILLE              41.48N 74.93W
08/12/2004                   SULLIVAN           NY   COUNTY OFFICIAL

            ROAD WASHOUTS CONTINUE ALONG ROUTE 97.

&&

NICOSIA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 9:14 PM EDTFlash Flood WarningBGMWayne3 hr
Aug 12, 9:32 PM EDTFlash Flood WarningBGMPike3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.